Chat with us, powered by LiveChat

Smartphone app can detect opioid overdose

Smartphone app can detect opioid overdose

  • January 2019
  • Posted By Ben Craske
  • 0 Comments

Researchers at the University of Washington (UW) in the US have developed an app that allows a smartphone to detect when a person experiences an opioid overdose. Researchers have named the app Second Chance, and it accurately detects symptoms related to an opioid overdose by monitoring breathing patterns. The app then transmits an alert so that someone can administer naloxone before the overdose results in death.

High doses of opioids, especially fentanyl, cause breathing to stop, leading to respiratory failure and death. Most times, early detection of an overdose and timely administration of naloxone can prevent death, as the medication quickly brings respiration back to normal in someone whose breathing has stopped or slowed because on an accidental opioid overdose. But, people who overdose cannot call for help in an emergency, so do not receive the lifesaving antidote.

The app is a contactless process that transforms a smartphone into a short-range sonar device. It measures shifts in frequencies to identify apnoea, depressed respiratory functions and motor movements that accompany severe opioid toxicity. Users can decide whether the app should call an emergency number, such as 911 or 999, or send a text to the phone number of a relative or friend who has access to naloxone. After receiving the text, the recipient can then administer the antidote in a timely way.

The UW researchers say that the app has an accuracy rate of about 90% and can measure a person’s breathing up to three feet (0.91 metres) away. The US Food and Drug Administration is reviewing the app, and the researchers expect it to be on the market in about six months.

Comments

Do you know what you need?

If you know which test kits you require please click the button to the right for the best possible price.